Related Experiment Video
Updated: Feb 7, 2026

A Porcine Model of Acute Autologous Pulmonary Embolism
Published on: September 6, 2024
Disseminated Intravascular Coagulation After Embolization to Treat Acutely Bleeding Bilateral Massive Angiomyolipoma:
David Carter1, Bill Papps1, Nicholas R Brook1
1Department of Urology, The Royal Adelaide Hospital, Adelaide, Australia.
Hemorrhage from an angiomyolipoma (AML) of the kidney can be life threatening and arterial embolization is the primary treatment. Embolization is less invasive than surgery, is well tolerated, and major complications are rare. We describe a case of disseminated intravascular coagulation (DIC) after embolization of a bleeding renal AML in a 44-year-old man with massive bilateral AMLs. This report aims to highlight the possibility that acute DIC could be a major complication of embolization itself and so should be considered and screened for because, if present, it requires early and aggressive management. A 44-year-old man with a history of large bilateral renal AMLs associated with tuberous sclerosis complex presented with visible hematuria and abdominal pain. Renal CT revealed bleeding from the right kidney. Embolization with polyvinyl alcohol and lipiodol was urgently performed. The following day he required multiple blood transfusions and repeat embolization, this time with gelfoam and "tornado" coils. He suddenly developed DIC, cardiovascular collapse and acute renal failure requiring many days in the intensive care unit for inotropic support and renal replacement therapy. Arterial embolization may be associated with increased risk of DIC in the setting of treating large bleeding renal AMLs. DIC may be a direct or indirect complication of this. The clinician must act quickly to identify this and treat this complication aggressively.
Hemorrhage from an angiomyolipoma (AML) of the kidney can be life threatening and arterial embolization is the primary treatment. Embolization is less invasive than surgery, is well tolerated, and major complications are rare. We describe a case of disseminated intravascular coagulation (DIC) after embolization of a bleeding renal AML in a 44-year-old man with massive bilateral AMLs. This report aims to highlight the possibility that acute DIC could be a major complication of embolization itself and so should be considered and screened for because, if present, it requires early and aggressive management. A 44-year-old man with a history of large bilateral renal AMLs associated with tuberous sclerosis complex presented with visible hematuria and abdominal pain. Renal CT revealed bleeding from the right kidney. Embolization with polyvinyl alcohol and lipiodol was urgently performed. The following day he required multiple blood transfusions and repeat embolization, this time with gelfoam and "tornado" coils. He suddenly developed DIC, cardiovascular collapse and acute renal failure requiring many days in the intensive care unit for inotropic support and renal replacement therapy. Arterial embolization may be associated with increased risk of DIC in the setting of treating large bleeding renal AMLs. DIC may be a direct or indirect complication of this. The clinician must act quickly to identify this and treat this complication aggressively.
Related Concept Videos
Coagulation
Coagulation
During the coagulation phase, clotting factors, or procoagulants, play a vital role in initiating and progressing the coagulation cascade. This cascade is a series of reactions...
Bleeding in Fresh Concrete
Bleeding can cause several issues in the concrete structure. Sometimes, the rising water gets trapped beneath large aggregate...
Pulmonary Embolism I: Introduction
Data Reporting and Recording
Types of Reports I: Hands-off Report
Following are the key components and categories of hand-off reports:
Purpose and Process:

